Links and gordian numbers associated with generic immersions of intervals

William Gibson, Masaharu Ishikawa

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

A divide is the image of a generic, relative immersion of intervals in the unit disk. In the present paper we remove the relative condition by introducing a generalized class of divide called free divides . We describe how to define the link of a free divide in a well-defined way and, further, show that its unknotting (gordian) number is still equal to the number of double points of the immersed intervals. This extends the result of A'Campo concerning unknotting numbers of just relative divides. We conclude the paper with a table of free divides and their links which, by virtue of the main result, are tabulated according to their unknotting numbers.

Original languageEnglish
Pages (from-to)609-636
Number of pages28
JournalTopology and its Applications
Volume123
Issue number3
DOIs
Publication statusPublished - 2002 Sep 30
Externally publishedYes

Keywords

  • 4-genus
  • Divide
  • Knot theory
  • Slice Euler characteristic
  • Unknotting number

ASJC Scopus subject areas

  • Geometry and Topology

Fingerprint Dive into the research topics of 'Links and gordian numbers associated with generic immersions of intervals'. Together they form a unique fingerprint.

Cite this